Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    How do I battle insomnia with my Crohn's meds?

    I'm taking prednisone and have experienced too many sleepless nights. Tips?
  • Find a professional to answer your question

  • 1

    Agree

    Dr Melissa Ree

    Clinical Psychologist, Psychologist

    Dr Melissa Ree is an Insomnia and Anxiety specialist. She has worked in both clinical and research roles at private psychiatric hospitals and Universities in ... View Profile

    Hello and thanks for your question.

    Insomnia is quite a common side effect of prednisone. It may improve if you are able to redcue your dose when your Crohn's symptoms settle. Otherwise you have options of psychological/behavioural approaches for poor sleep (look up Cognitive Behaviour Therapy (CBT) for insomnia) or sleep medication prescribed by your doctor. I have also seen many people who take a low dose sedating antidepressant for their sleep who have acheived good benefit.

    However, CBT is my area so I'll focus on that.  Keeping a regular rising time in the morning is important in order to avoid what I call the 'insomnia cycle' - where people compensate for poor sleep by sleeping in, only to find that sleep their following night of sleep is once again poor. An irregular rising time can result in the body being in a state rather like constant jet-lag which isn't great for sleep. If you do need to catch up o sleep you may find you are better off haivng a short nap (30 mins or less) 8 or more hours before you go to bed at night.

    Managing daytime stress, getting some physical exercise, and winding down before bed are also helpful strategies. If you find that you are getting anxious about your sleep (as many people do) you may find it helpful to seek some support from a professional trained in CBT for Insomnia (often this will be a psychologist). Of course, being anxious is not a good condition for sleep, and this is another part of the insomnia cycle. Anxiety contributes to poor sleep which makes the sufferer feel more anxious, and makes sleep worse.

    Wishing you the best.

  • James Raso

    Acupuncturist, Chinese Herbal Medicine Practitioner

    acuconnectsydney.wixsite.com/home/about-us View Profile

    Hi there,

    Aside from the insightful suggestion above; I recommend acupuncture and oriental medicine. From the perspective of Traditional Chinese Medicine- insomnia, dream-disturbed sleep, palpitations and anxiety often reflect an imbalance of the 'Shao-Yin'. When this is accompanied by an accelerated heart rate, prounced thirst, and a generalized sensation of heat the Chinese Medicine diagnosis is Xin-Huo. This loosely translates to a fire inside the heart. We use gentle cooling herbal medicine such as Gardania for instance, along with sedation acu-points to settle the Fire. Keeping in mind that the net side-effects of medications are often more powerful then the net benifits of the treatment. Though this does differ case-by-case.

    If you need any further assistance please feel free to contact me via facebook, email, or phone and I will explain in more detail.

    All the best,

    James 

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices